bone loss from chemo/rads

Options
kristasplace
kristasplace Member Posts: 957 Member
edited March 2014 in Colorectal Cancer #1
I posted a little about this a week or so ago, and no one responded with any advise. I changed the title because bone loss is probably more attributed to the radiation, and more people may be experiencing it. I also got arthritis in the area where the radiation was given. It hurts so badly to walk now. Some days, i can't barely walk at all. It's getting to where i fear trying to hoist myself out of a sitting position because of the pain. I get a bone scan Wednesday to see if i also have osteopenia. I'm wondering what others are doing to relieve, treat, or deal with this terrible pain? The only thing the doc gave me was 600 mgs of ibuprofen, then she told me only to take it when desperate. I'm desperate everyday if i want to move!! Any advise would be helpful.

Many hugs,
Krista

Comments

  • Moesimo
    Moesimo Member Posts: 1,072 Member
    Options
    My heart goes out to you. I had a bone density done and it was ok.

    I am sending hugs. Keep us posted.

    maureen
  • Melanie781
    Melanie781 Member Posts: 33
    Options
    I take 600 mgs of ibuprofen for simple back pain. I think you should insist your doctor give you something a lot stronger for the pain. The pain medicine is out there to be used. You shouldn't have to suffer. My husband uses Percocet for his cancer pain. He only takes it when necessary, but it works very well.
    I hope you feel better.
    ~Melanie
  • kristasplace
    kristasplace Member Posts: 957 Member
    Options

    I take 600 mgs of ibuprofen for simple back pain. I think you should insist your doctor give you something a lot stronger for the pain. The pain medicine is out there to be used. You shouldn't have to suffer. My husband uses Percocet for his cancer pain. He only takes it when necessary, but it works very well.
    I hope you feel better.
    ~Melanie

    Thanks Maureen and Melanie! I do have percocet which does help with cancer and surgery pain. For some reason, it doesn't help the back pain too much. I think my doctors are worried about me taking high risk pain killers because i'm still doing chemo. My primary onc was pretty emphatic about me using the ibuprofen conservatively because it can cause kidney damage. I've been advised not to do acupuncture as well because of chemo. Options are being exhausted. Maybe when chemo is over she will give me something stronger.

    Many hugs,
    Krista

    Many hugs,
    Krista
  • Faith4Cure
    Faith4Cure Member Posts: 405 Member
    Options
    Hi Krista
    My husband also has a lot of back pain. When we ask the oncologist about it, he doesn't attribute it to anything. Now I am wondering more about it, especially since his WBC was and is staying low after completing his treatments last year. The doctor said the radiation causes the WBC to stay low because the bone marrow is not producing as it should. After what you are describing, I am wondering if more damage was done by the radiation than we were aware of. I hope you find some relief soon!

    Faith
  • pamness
    pamness Member Posts: 524 Member
    Options
    I didn't experience any bone loss from chemo/rads/surgery. Actually, my bone density scan after all was done was a little better than it was 2 years ago. All that said, ibuprofen, if you are really in pain is pretty lame, there are certainly other painkillers that are more effective. As with most things, the more you move, the better you feel. Perhaps you should be more assertive with your oncologist.

    Pam